Advertisement

The Avoidability of Cubes under Permutations

  • Florin Manea
  • Mike Müller
  • Dirk Nowotka
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7410)

Abstract

In this paper we consider the avoidance of patterns in infinite words. Generalising the traditional problem setting, functional dependencies between pattern variables are allowed here, in particular, patterns involving permutations. One of the remarkable facts is that in this setting the notion of avoidability index (the smallest alphabet size for which a pattern is avoidable) is meaningless since a pattern with permutations that is avoidable in one alphabet can be unavoidable in a larger alphabet. We characterise the (un-)avoidability of all patterns of the form π i (x) π j (x) π k (x), called cubes under permutations here, for all alphabet sizes in both the morphic and antimorphic case.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bischoff, B., Nowotka, D.: Pattern avoidability with involution. In: Words 2011, Prague. Electron. Proc. in Theoret. Comput. Sci, vol. 63, pp. 65–70 (2011)Google Scholar
  2. 2.
    Cassaigne, J.: Unavoidable Patterns. In: Algebraic Combinatorics on Words, pp. 111–134. Cambridge University Press, Cambridge (2002)Google Scholar
  3. 3.
    Chiniforooshan, E., Kari, L., Xu, Z.: Pseudopower avoidance. Fundamenta Informaticae 114, 1–18 (2012)Google Scholar
  4. 4.
    Currie, J.: Pattern avoidance: themes and variations. Theoret. Comput. Sci. 339(1), 7–18 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Currie, J.: Pattern avoidance with involution. CoRR abs/1105.2849 (2011)Google Scholar
  6. 6.
    Hall, M.: Generators and relations in groups – The Burnside problem. In: Lectures on Modern Mathematics, vol. 2, pp. 42–92. Wiley, New York (1964)Google Scholar
  7. 7.
    Lothaire, M.: Combinatorics on Words. Cambridge University Press (1997)Google Scholar
  8. 8.
    Thue, A.: Über unendliche Zeichenreihen. Norske Vid. Skrifter I.,Mat.-Nat.,Kl., Christiania 7, 1–22 (1906)Google Scholar
  9. 9.
    Thue, A.: Über die gegenseitige Lage gleicher Teile gewisser Zeichenreihen. Norske Vid. Skrifter I.,Mat.-Nat.,Kl., Christiania 1, 1–67 (1912)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Florin Manea
    • 1
  • Mike Müller
    • 1
  • Dirk Nowotka
    • 1
  1. 1.Institut für InformatikChristian-Albrechts-Universität zu KielKielGermany

Personalised recommendations